High Wind, Madison
- When
- June 29, 12:15 PM MST
- Where
- Madison forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Department of Highways
A wind gust to 61 mph was reported at the Norris Hill DOT site.
A strong westerly flow aloft produced high winds over portions of Madison County. Wind gusts in excess of 60 were reported.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
A strong westerly flow aloft produced high winds over portions of Madison County. Wind gusts in excess of 60 were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jun 29, 8:25 AM MST, 3 hours 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 925 AM MDT WED JUN 29 2011 .UPDATE... FORECAST STILL ON TRACK FOR ACTIVE WEATHER DAY WITH MOST/ALL OF THE REGION SEEING THUNDERSTORM ACTIVITY THIS AFTN/EVE. FORECAST MODELS CONTINUE TO SHOW THAT MOST FAVORABLE LOCATION FOR SEVERE STORMS IS ACROSS A LARGE AREA EXTENDING FROM DILLON TO LEWISTOWN NORTH TO HAVRE THEN OVER TO WESTERN PONDERA COUNTY. HAIL TO 1 INCH OR GREATER AND WIND GUSTS OF 60 MPH OR MORE ARE DEFINITELY POSSIBLE WITH SOME OF THESE STORMS. MAIN STORM ACTIVITY WILL SHIFT TOWARD JUDITH BASIN/BLAINE/FERGUS COUNTY THIS EVENING WITH LINGERING SHOWERS ELSEWHERE. ONLY FORECAST ADJUSTMENTS THIS MORNING WERE TO REDUCE CLOUD COVERAGE THRU MIDDAY TO BETTER MATCH CURRENT SATELLITE IMAGERY AND A FEW SLIGHT TWEAKS TO FINE TUNE THUNDERSTORM PROBABILITY FOR AREAS EAST OF GREAT FALLS THIS EVENING. WARANAUSKAS .DISCUSSION... TODAY THROUGH FRIDAY...AN ACTIVE WEATHER PATTERN BEGINS TODAY AS INSTABILITY AND MOISTURE WILL COMBINE TO PRODUCE PERIODS OF THUNDERSTORMS STARTING THIS AFTERNOON AND REDEVELOPING ONCE AGAIN TOMORROW. A NUMBER OF FACTORS LOOK TO COMBINE THIS AFTERNOON WHICH WILL LEAD TO ISOLATED STRONG THUNDERSTORMS. A FEW SEVERE STORMS ALSO LOOK POSSIBLE. FORECAST MODELS IN GOOD AGREEMENT THAT THE UPPER TROUGH RESPONSIBLE FOR CONVECTIVE DEVELOPMENT TODAY WILL BE SLOW IN TRANSITING OUT OF THE AREA SO HAVE INCREASED CHANCES OF PRECIP OVER SOUTHWEST AND SOUTH CENTRAL MONTANA. ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS LOOKS POSSIBLE THURSDAY OVER SOUTHWEST MONTANA BEFORE THINGS BEGIN TO CLEAR OUT FOR FRIDAY. WARM HIGH TEMPERATURES WILL CONTINUE TODAY AHEAD OF AFTERNOON CONVECTION WITH 80S AND 90S ACROSS THE VALLEYS AND PLAINS. COOLER TEMPS ARRIVE ON THURS AS A CANADIAN AIRMASS BEHIND REACHES THE REGION. EXPECT MOST LOCATIONS WILL ONLY REACH THE MID 60S TO LOW 70S ON THURSDAY BEFORE WARMING SLIGHTLY ON FRIDAY. FRIDAY NIGHT THROUGH WEDNESDAY...OVERALL IT IS STILL LOOKING LIKE A RELATIVELY DRY PERIOD WITH TEMPERATURES GENERALLY ABOVE NORMAL. EARLY IN THE WEEKEND EXPECT WEST TO SOUTHWEST FLOW ALOFT WITH AN AIRMASS THAT HAS RELATIVELY LITTLE MOISTURE IN IT. SUNDAY MODELS ARE IN AGREEMENT IN MOVING A COLD FRONT THROUGH THE AREA. THERE IS SOME UNCERTAINTY WITH THE SPEED OF THE COLD FRONT. HAVE OPTED TO GO WITH A SLOWER MOVEMENT SO HAVE INCREASED HIGH TEMPERATURES ON SUNDAY..MAINLY OVER THE PLAINS. IT STILL LOOKS LIKE THERE WILL BE LITTLE MOISTURE WITH FRONT SO WILL CONTINUE WITH THE FORECAST OF ISOLATED THUNDERSTORMS OVER PORTIONS OF SOUTHWEST AND CENTRAL MONTANA. BEHIND THE COLD FRONT EXPECT COOLER TEMPERATURES MONDAY AND WILL CONTINUE WITH THE SAME PRECIPITATION FORECAST AS SUNDAY. THE GFS AND ECMWF MODELS DIVERGE IN THEIR SOLUTIONS TUESDAY AND WEDNESDAY. THE GFS HAS A COOLER NORTHWEST FLOW ALOFT WHILE THE ECMWF HAS AN UPPER RIDGE. THIS IS A FLIP FLOP FROM A COUPLE OF DAYS AGO WHEN THE ECMWF HAD NORTHWEST FLOW ALOFT AND THE GFS AN UPPER RIDGE. CHECK OF OTHER GUIDANCE FROM THE GFS POINTS TO AN UPPER RIDGE SO WILL LEAN TOWARDS THE WARMER ECMWF TEMPERATURES. AS FOR THE CHANCES OF PRECIPITATION TUESDAY AND WEDNESDAY WILL GO WITH VALUES A LITTLE LESS THAN CLIMATOLOGY AS MODELS ARE FORECASTING LITTLE IF ANY PRECIPITATION. BLANK && .AVIATION... UPDATED 1140Z. EXPECT ANOTHER ROUND OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS TODAY. AGAIN THE MAIN AXIS FOR THE ACTIVITY SHOULD RUN FROM KHLN TO KGTF TO KCTB. ALSO EXPECT A THREAT OF SEVERE THUNDERSTORMS LATER THIS AFTERNOON UNTIL DARK. IN COMPARISON TO YESTERDAY..SHOWER AND THUNDERSTORM ACTIVITY SHOULD START EARLIER TODAY. IN FACT KCTB AND KHLN COULD SEE A SHOWER OR POSSIBLY THUNDERSTORM DURING THE PERIOD FROM 18Z TO 20Z. EXPECT WIND GUSTS IN EXCESS OF 40 KNOTS WITH THE STRONGER THUNDERSTORMS WITH A RISK OF WIND GUSTS IN EXCESS OF 50 KNOTS. THERE WILL ALSO BE IFR CONDITIONS WITH HEAVY RAIN IN THE STRONGER STORMS. THIS HEAVY RAIN SHOULD BE CONCENTRATED OVER NORTH CENTRAL MONTANA AND IN PARTICULAR AT KHVR. ALTHOUGH EXPECT ACTIVITY TO DIMINISH BY DARK THERE WILL STILL BE SOME SCATTERED SHOWERS THE REST OF THE NIGHT. CONFIDENCE IN WHERE THEY WILL BE IS LOW. ALTHOUGH NOT MENTIONED IN THE TAFS FOR KHVR AND KLWT THERE WILL BE A THREAT OF THUNDERSTORMS AFTER DARK UNTIL AROUND SUNRISE. GUIDANCE SHOWS A FAIRLY WIDE RANGE OF FORECAST WIND DIRECTIONS AND SPEEDS TODAY INTO THIS EVENING SO CONFIDENCE IN WIND FORECASTS IN THE TAFS IS BELOW AVERAGE. BLANK && .HYDROLOGY... HIGH TEMPERATURES WILL REMAIN NEAR TYPICAL SEASONAL VALUES THIS WEEK. THIS WILL LEAD TO AN INCREASE IN SNOW MELT DURING THE EARLY/MIDDLE PART OF THE WEEK. RESERVOIRS ACROSS THE AREA REMAIN NEAR CAPACITY AND AS A RESULT MAY INCREASE THE AMOUNT OF WATER RELEASED AND SUBSEQUENT WATER LEVELS. IN ADDITION...STRONG TO SEVERE THUNDERSTORMS...SOME WITH HEAVY RAINFALL...ARE POSSIBLE WEDNESDAY. ANY RAIN FALLING ON TOP OF SNOW WILL LEAD TO FASTER SNOW MELT AND RISING WATER LEVELS. && .PRELIMINARY POINT TEMPS/POPS... GTF 86 52 67 44 / 70 30 20 10 CTB 80 51 64 43 / 40 30 20 10 HLN 84 50 68 45 / 60 30 30 10 BZN 86 47 70 43 / 40 40 50 20 WEY 75 37 62 34 / 30 40 50 20 DLN 81 46 69 41 / 50 30 30 10 HVR 86 53 72 47 / 50 40 20 10 LWT 87 48 67 43 / 40 50 40 20 && .TFX WATCHES/WARNINGS/ADVISORIES... FLOOD HIGHLIGHTS REMAIN IN EFFECT UNTIL FURTHER NOTICE. && WEATHER.GOV/GREATFALLS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 355 AM MDT WED JUN 29 2011 MTZ008-012-015-053-055-301000- BEAVERHEAD-CASCADE-MADISON-BROADWATER-GALLATIN- 355 AM MDT WED JUN 29 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT FLOOD HIGHLIGHTS REMAIN IN EFFECT ACROSS PORTIONS OF THE REGION. STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO IMPACT THE AREA THIS AFTERNOON AND EVENING. HAIL AND GUSTY WINDS IN EXCESS OF 50 MPH WILL BE POSSIBLE WITH SOME OF THESE STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY FLOOD HIGHLIGHTS WILL REMAIN IN EFFECT ACROSS PORTIONS OF THE REGION UNTIL FURTHER NOTICE. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO SEND FLOODING REPORTS TO THE NATIONAL WEATHER SERVICE IN GREAT FALLS. SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY FOR POTENTIAL SEVERE WEATHER. MTZ009>011-013-014-044>052-054-301000- NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CHOUTEAU- CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY- EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT- EASTERN TETON-JUDITH BASIN-FERGUS-JEFFERSON-MEAGHER- 355 AM MDT WED JUN 29 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO IMPACT THE AREA THIS AFTERNOON AND EVENING. HAIL AND GUSTY WINDS IN EXCESS OF 50 MPH WILL BE POSSIBLE WITH SOME OF THESE STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY FOR POTENTIAL SEVERE WEATHER.
2 high wind. Local standard time, as filed.
A wind gust to 61 mph was reported at the Norris Hill DOT site.
A wind gust to 61 mph was reported at Cameron 22SW (the Burnt Creek RAWS site - elevation 6954 feet).
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 317043, 317047.